Some questions about thyroid antibodies...Does the level of elevation correspond with severity of symptoms? If so, even if the TSH is regarded as "normal" (mine is 2.5) will low-dose thyroid meds make any difference in the hypo-t symptoms or the antibody levels? My thyroid antibodies are 780 ( normal is less than 20) and 70 (normal= less than 25). I go for another round of tests tomorrow which will test my "frees" and for a few other things. -I'll post those when they come in...~MM
The simple fact that you have elevated antibodies can make you feel like crud. With TSH at 2.5, you are at the high end of what AACE recommends. A low dose of thyroid med could very well help you to feel better, if you can get your doctor to give it to you; however, you should wait to see what your FTs are before starting; that will give you a better idea of what dosage might be best. Since you are getting the blood draw tomorrow, you'd be okay starting, so long as you are "positive" they did FT's - some doctors say they will, but when they do the lab order, they don't do it. You need to know where you started from, so you will be able to track and figure out what levels to shoot for.
You said: "My thyroid antibodies are 780 ( normal is less than 20) and 70 (normal= less than 25)." Which antibody tests did you have done? And which results are for which test?
There are some things you can do to help alleviate some of your symptoms. Selenium helps some of us. For me, it seems to help "calm" the antibodies/inflammation, and some studies are showing that it also helps convert T4 to T3, so could be of benefit - again, depending on your Free levels.
Magnesium and calcium can also help. Magnesium is good for helping with the joint/muscle aches/pains; and of course, calcium is necessary to keep bones healthy. You might also look into vitamin D and B12.
Will be interested to see what other tests will be done, along with results for the frees.
No, the level of the antibodies number does not correlate to symptoms. Many people have no idea they have an autoimmune disease and get tested and find they have high numbers. It just means you have an autoimmune disease.
Having said that, most people do have symptoms and the numbers are totally irrelevant to how they feel. My antibodies at 1446 after I had my left side out were high (should have been under 60) and I felt lousy. But now 3 years later and having the right side out back 3 years ago, they are now 196 (having risen slightly after having fallen alot after surgery) I STILL just as bad as I did back then!
No the thyroid medications do not affect the antibodies, I wish they did, but they can't. They only regulate the thyroid hormones and hope that you feel better!
I appreciate the input! I've been trying to dig up t-antibody info on my own but I can't seem to find anything specific except the symptoms they cause. I'll post my labs when they come in...My endo has not been much help...(My Naturopath gets the credit for finding the antibodies and ordering the tests...) ~MM
Well, with your TSH being done "with reflex to FT4", I'm sure you won't get any free results. When they do it that way, that means to run TSH and if it's out of range, run the FT4; however, yours was not out of range, so most likely the FT4 was not run and if they didn't run FT4, they surely wouldn't have run FT3. You might want to check on that.
According to your antibodies, you certainly have Hashimoto's. I don't recall if you've had an u/s to check for nodules?
While your vitamin D is "in range", it's very low in the range. Did your doctor suggest taking a vitamin D supplement? That could help tremendously. You should also insist on a B12 test.
Even though the medical world treats Hashimoto as if it was the same as just regular hypothyroidism, it really isn't the same as just having a slugglish thryoid.
The antibodies rear and confuse the whole endocrine system with hormones. In many cases the TSH can remain normal ( in many patients) but the antibodies are messing with other things causing a world-wind of issues for the patient.
Antibodies are a direct attack on the immune system trying to break that down to make the patient sick. They also (depending on the type of antibody like in Hashimoto) will send an evil army of TPOabs to the thyroid to directly hit that too. Combat on both ends - thyroid and the immune system is needed to suppress to lower the TPOab antibodies to stop attacking both areas. That is why selenium and other things are speculated to help and sometimes can - depending on what truly you are lacking to allow the antibodies into the immune system.
Selenium is not a thyroid enhancer. It is an immune builder to fight off sickness. A few major things connected to the immune system can be low Vit D, Low Vit C ( hense adrenal fatigue + immune) Vit B, zinc, copper,magnesium and iodine. The hard minerals - especially iodine - are tricky to trial due to rearing healthy tissue and then essentially making the antibodies more angry on thr attack of the thyroid causing more attacks to go on.
Look how low you are on the Vit D tests. That in itself could be the essential issue causing the antibodies rage and you could certainly benefit from a supplement involved with Vit D-3 to see if that helps out.
Google up Vit D and Hashimoto disease and read the articles on how adding in D can help. That was the only thing that permanently lowered my counts but I was on high levels of D in the range of 15000ius daily - and still take that dosage too.
Thanks for the links! I've been supplementing with 10,000 units of vitamin D-3 since the fist of August as my D level was 15. I'm also using 2 grams of calcium citrate that has magnesium in it, B-100s (not very consistent, I'm afraid), a regular multivitamin (although I'm not very good about taking it consistently either), vitamin k-3, pregnenolone (progesterone is a bit on the low side too), cod liver oil caps (1000 units) and occasionally 400 mcg of folic acid. I've had troubles absorbing the B's my entire life (had megaloblastic anemia during pregnancy) but have not had symptoms of celiac disease until the last two years -and those symptoms could easily be from the thyroid issue (they're not severe, -just annoying).
After going on the vitamin D, the heart palpitations that I'd been having for a year resolved -so that's one good thing!
In 2007, I went through a battery of thyroid and parathyroid tests -including a thyroid ultrasound (it was okay), a Sestamibi scan, and a RIU (?) (radioactive iodine uptake test). My parathyroid tumor was found (looked like a chicken egg-sized light bulb!) and it was removed. When I had the thyroiditis/thyroid storm from the interferon (for my liver to get rid of Hepatitis C that I got from a needle stick) they did another uptake test which didn't show anything other than a hot thyroid. Do these normally show a nodule if there is one?
Dang, I have had a lot go on in the past few years...:P LOL Thanks again for the links! -I'll read up some more and probably have a ton more questions...~MM
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.